Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 69, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 2019, 4:36 PM EDT for 5 counties in Virginia; 4 counties in West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2019, 4:36 PM EDT (20:36 UTC)
- Expired
- May 29, 2019, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Botetourt County, VA, City of Covington, VA, Craig County, VA, Giles County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:41 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:52 PM EDT, 44 minutes earlier.
Area forecast discussion, May 29, 3:52 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 352 PM EDT Wed May 29 2019 .SYNOPSIS... The upper ridge of high pressure that has been over our region will transition to a broad trough by the weekend. This will mean a trend towards slightly cooler temperatures with better chances of daily showers and storms. A strong cold front will approach the region on Wednesday, bringing an even greater increase in showers and storms to the area. && .NEAR TERM /THROUGH THURSDAY/... As of 345 PM EDT Wednesday... SVR Thunderstorm Watch #294 in effect until 8PM for all counties and Independent Cities along and west of the Blue Ridge. Main threat is damaging wind. Through Thursday afternoon, the upper level ridge that has been parked over Florida, north into the southern Appalachians, will have its northern extent flattened but the progression of a strong shortwave trough moving eastward through the Ohio Valley. This transition will have the effect of bringing a round of showers and storms to the region late this afternoon into the evening hours, especially across western and northern parts of the region. The line of showers and storms is expected to decrease in coverage as the activity crosses east of the crest of the Blue Ridge. While coverage is expected to trend to scattered coverage, there will be the potential for some of the storms to contain very gusty winds and hail as the activity progresses through our entire region. With the weakening ridge will come a greater potential for additional showers and storms across our area, especially the far northern sections of the region throughout the night, and then across western and northern sections of the area during the day Thursday. A weakening ridge will also mean a trend toward slightly cooler temperatures. This will become more realized as we head into the weekend, but for Thursday it will mean highs perhaps a degree or two cooler as compared to those of today. Low temperatures tonight will be in the neighborhood of the low to mid 60s across the mountains with mid to upper 60s across the Piedmont. High temperatures on Thursday will average the low to mid 80s over the mountains with readings around 90 to the lower 90s over the Piedmont. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 200 PM EDT Wednesday... Persistent upper ridge anchored over the Southeast will continue to weaken and sink southward further into the Gulf/Caribbean allowing the westerlies to better penetrate farther south. Active frontal system will drift south into our region Thursday night into Friday. A second front will cross the area later in the weekend. Convergence along the front will support scattered showers and thunderstorms. The moderately strong westerly flow aloft will increase the potential for organization. For now will entertain chance pops Friday, with low confidence on timing, outflow boundaries from any MCS activity at that time dictating outcome. All of the synoptic models indicate a distinct short wave, remnants of the trough in the rockies, which is forecast to cross the Mid- Atlantic region Friday, but a lot will depend on whether the atmosphere can recharge thermodynamically from any convective remnants that may have already deflated the CAPE from Thursday. Saturday may actually turn out dry as models suggest we will be between upper disturbances and surface fronts, with a second front forecast to pass through the area Sunday. However, since the first front will not completely scour the low level moisture, will maintain at least slight chance pops Saturday to account for pop-up thundershowers which would be favored during the peak heating of the afternoon. Overall, temperatures will be lower compared to the heat from earlier in the week. Until the second frontal passage Sunday, dewpoints will remain elevated, supporting high humidity. Highs Friday and Saturday will generally feature 70s in the mountains to mid 80s piedmont, and lows 50s/60s respectively. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 200 PM EDT Wednesday... An upper low over eastern Canada is forecast to amplify early next week. The associated front will move south through the eastern CONUS Sunday with a change in airmass resulting in cooler temperatures for our area Monday and Tuesday. The passage of the front Sunday will bring an opportunity for more showers and thunderstorms, followed by dry weather Monday, and possibly Tuesday. Return flow will bring moisture back into the area by mid-week, temperatures moderating. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 145 PM EDT Wednesday... The vast majority of the area will experience VFR conditions through the conclusion of the valid TAF forecast period ending 18Z/2PM Thursday. The exception will be areas under and near showers and storms that will advance into the region in association with a shortwave trough crossing the mid-Atlantic region this afternoon and evening. Showers and storms will become more numerous across primarily the western and northern sections of the region as we progress through this time portion of the forecast. This will be the area where sub-VFR conditions will be possible, many of which, will be limited in time to period it takes for the precipitation to move across the area. While isolated pockets of late night/early morning fog will be possible, the vast majority of the region will be fog-free. Precipitation is expected to end later this evening for most of the region. The exception will be some lingering patchy showers or storms across parts of southeast West Virginia. Isolated to scattered showers and storms will return across southeast West Virginia and neighboring sections of southwest Virginia by late morning Thursday. Winds will remain southwest through the remainder of the daylight hours around 10kts across the mountains with gusts in the 15 to 20kt range over the mountains. Winds will decrease after sunset. Light southwest or variable winds are forecast across the Piedmont. Winds will increase again from the w-sw towards midday Thursday with gusts again near 20kts across the mountains. Confidence in the above aviation forecast is moderate to high. The biggest question will be whether or not fog will be more prevalent tonight than expected. Extended Aviation Discussion... The most notable feature during the period of Thursday night through Monday will be a transition in the prevailing synoptic pattern across the country. The upper ridge over the eastern U.S. will be replaced by a broader long wave trough. This transition will allow for a greater potential for day-to-day showers and storms, thus sub-VFR conditions, across the area. This would also include late night and early morning mountain an river valley fog, and fog in those areas that receive substantial rain the day prior. Confidence in the weather elements of the extended portion of the aviation discussion is moderate. && .CLIMATE... As of 1140 PM EDT Tuesday... Here are the record high and record warm lows for Wednesday and Thursday for our various climate stations. Climate Records Summary Wednesday 05/29/2019 Site MaxT Year HiMin Year KBLF 89 1923 66 1948 KDAN 100 1941 69 1996 KLYH 95 1941 69 1914 KROA 97 1941 69 1991 KRNK 87 2006 64 2018 Thursday 05/30/2019 Site MaxT Year HiMin Year KBLF 89 2011 67 2018 KDAN 99 1918 71 2018 KLYH 95 1895 70 2018 KROA 94 2011 71 2018 KRNK 90 2011 66 2018 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...PM LONG TERM...PM AVIATION...DS CLIMATE...DS
Hazardous weather outlook, May 29, 3:55 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 355 PM EDT Wed May 29 2019 NCZ001>006-018>020-302000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin- 355 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are expected late this afternoon and early evening. A couple of the storms may produce damaging winds, with hail a secondary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-302000- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 355 PM EDT Wed May 29 2019 ...SEVERE THUNDERSTORM WATCH 294 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ043>047-058-059-302000- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 355 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected late this afternoon and early evening. A few of the storms may produce damaging winds, with hail a secondary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 29, 2:48 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
248 PM EDT Wed May 29 2019
VAZ019-020-024-291930-
Bath-Rockbridge-Alleghany-
248 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGHANY, SOUTHERN
BATH AND WESTERN ROCKBRIDGE COUNTIES...
Until 330 PM EDT.
At 248 PM EDT, a strong thunderstorm was located over Natural Well,
moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clifton Forge...
Millboro...
Hot Springs...
Collierstown...
and Iron Gate.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3802 7955 3776 7959 3779 7979 3780 7981
3780 7982 3783 8003 3798 8002 3801 7999
TIME...MOT...LOC 1848Z 273DEG 21KT 3792 7994
LocontoSpecial weather statement, May 29, 3:10 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
310 PM EDT Wed May 29 2019
VAZ007-010-011-WVZ042-292000-
Tazewell-Giles-Bland-Mercer-
310 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST TAZEWELL, MERCER,
NORTHERN BLAND AND WESTERN GILES COUNTIES...
Until 400 PM EDT.
At 309 PM EDT, a strong thunderstorm was located near Tiptop, moving
east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Rocky Gap.
This includes The following Location Mercer County Airport.
LAT...LON 3720 8159 3723 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3742 8131 3742 8128 3746 8131 3747 8128
3750 8126 3749 8095 3735 8097 3733 8090
3715 8092 3715 8159
TIME...MOT...LOC 1909Z 267DEG 29KT 3726 8149
VFJSpecial weather statement, May 29, 3:46 PM EDT, 50 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 346 PM EDT Wed May 29 2019 VAZ044-045-058-059-292030- Halifax-Campbell-Pittsylvania-Charlotte- 346 PM EDT Wed May 29 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST PITTSYLVANIA, NORTHERN HALIFAX, SOUTHEAST CAMPBELL AND SOUTHWEST CHARLOTTE COUNTIES... Until 430 PM EDT. At 345 PM EDT, a strong thunderstorm was located over Cody, moving east at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Brookneal... Nathalie... Mt Airy... Cody... and Leda. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3690 7920 3709 7918 3710 7876 3683 7880 TIME...MOT...LOC 1945Z 276DEG 14KT 3700 7910 Loconto
Special weather statement, May 29, 3:58 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
358 PM EDT Wed May 29 2019
VAZ024-035-292030-
Amherst-Rockbridge-
358 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE AND WESTERN AMHERST
COUNTIES...
Until 430 PM EDT.
At 357 PM EDT, a strong thunderstorm was located over Collierstown,
moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Collierstown...
Cornwall...
and Pleasant View.
This includes The following Location VMI.
LAT...LON 3761 7925 3774 7968 3777 7967 3781 7965
3783 7962 3784 7962 3792 7924
TIME...MOT...LOC 1957Z 270DEG 19KT 3778 7957
VFJSpecial weather statement, May 29, 4:08 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT Wed May 29 2019
VAZ011-013-014-018-292045-
Giles-Pulaski-Montgomery-Craig-
408 PM EDT Wed May 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT GILES, WESTERN
MONTGOMERY, NORTHWESTERN PULASKI AND SOUTHERN CRAIG COUNTIES...
Until 445 PM EDT.
At 407 PM EDT, strong thunderstorms were clustered over Pearisburg,
moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pearisburg...
and Narrows.
This includes The following Location Virginia Tech.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern and west central Virginia...and southeastern West
Virginia.
LAT...LON 3740 8079 3737 8076 3742 8066 3741 8022
3713 8038 3715 8086 3717 8088 3718 8086
3719 8087 3718 8089 3718 8090
TIME...MOT...LOC 2007Z 275DEG 25KT 3730 8072
LocontoSpecial weather statement, May 29, 4:11 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Wed May 29 2019
VAZ023-034-292045-
Botetourt-Bedford-
411 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BOTETOURT AND WESTERN
BEDFORD COUNTIES...
Until 445 PM EDT.
At 411 PM EDT, a strong thunderstorm was located near Nace, moving
east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bedford...
Buchanan...
Troutville...
Montvale...
and Fincastle.
This includes The following Location The National D-Day Memorial.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3757 7942 3731 7943 3737 7996 3755 7995
3757 7955 3754 7951 3753 7950 3755 7948
3755 7947 3756 7945 3756 7944 3757 7944
TIME...MOT...LOC 2011Z 270DEG 26KT 3745 7979
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:48 PM EDT | Special Weather Statement | RNK | Roanoke | 42 min |
| May 29, 2:20 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 25 min |
| May 29, 2:45 PM EDT | Special Weather Statement | RNK | Giles | 45 min |
| May 29, 2:48 PM EDT | Special Weather Statement | RNK | Bath | 42 min |
| May 29, 3:25 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Smyth, Tazewell, Wythe | 95 min |
| May 29, 3:46 PM EDT | Special Weather Statement | RNK | Halifax | 44 min |
| May 29, 3:58 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 32 min |
| May 29, 4:08 PM EDT | Special Weather Statement | RNK | Giles, Montgomery | 37 min |
| May 29, 4:11 PM EDT | Special Weather Statement | RNK | Botetourt | 34 min |
| May 29, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 47 min |
| May 29, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, Roanoke, City of Radford | 44 min |
| May 29, 4:52 PM EDT | Special Weather Statement | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 38 min |
| May 29, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Craig, Giles, Grayson, Montgomery and 5 more | 65 min |
| May 29, 5:01 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 29 min |
| May 29, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bedford, Botetourt, Craig, Rockbridge, City of Covington | 49 min |
| May 29, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 49 min |
| May 29, 5:35 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Grayson, Montgomery, Patrick and 5 more | 25 min |
| May 29, 5:47 PM EDT | Special Weather Statement | RNK | Charlotte | 43 min |
| May 29, 5:52 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Buckingham, Rockbridge, City of Buena Vista, City of Lexington | 1 min |
| May 29, 5:55 PM EDT | Special Weather Statement | RNK | Pittsylvania | 50 min |
| May 29, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 50 min |
| May 29, 6:00 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Grayson, Henry, Patrick and 3 more | 60 min |
| May 29, 6:10 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 65 min |
| May 29, 6:35 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Patrick | 110 min |
| May 29, 6:55 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Henry, Pittsylvania, City of Danville and 1 more | 82 min |
| May 29, 1:13 PM EDT | Special Weather Statement | RNK | Rockingham | 47 min |
| May 29, 2:01 PM EDT | Special Weather Statement | RNK | Mercer | 44 min |
| May 29, 3:10 PM EDT | Special Weather Statement | RNK | Mercer | 50 min |
| May 29, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Summers | 57 min |
| May 29, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Summers | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.